Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Milwaukee, WI

May 24, 2007Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 24, 2007, 4:41 PM CDT for Dane County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2007, 4:41 PM CDT (21:41 UTC)
Expired
May 24, 2007, 5:11 PM CDT
In force
30 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 76 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 242141
SVRMKX
WIC025-242215-
/O.NEW.KMKX.SV.W.0014.070524T2141Z-070524T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 PM CDT THU MAY 24 2007

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 515 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FITCHBURG...AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUN PRAIRIE...WINDSOR AND 6 MILES SOUTHEAST OF DE FOREST BY 450 PM
  CDT...
  9 MILES NORTHWEST OF MARSHALL BY 455 PM CDT...

LAT...LON 4301 8977 4288 8907 4327 8906 4327 8968

$$

FOWLE
2 follow-up statements
000 
WWUS53 KMKX 242154
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
454 PM CDT THU MAY 24 2007

WIC025-242215-
/O.CON.KMKX.SV.W.0014.000000T0000Z-070524T2215Z/
DANE-
454 PM CDT THU MAY 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN DANE COUNTY...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SUN PRAIRIE...MOVING
NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST BRISTOL AND MARSHALL BY 500 PM CDT...

LAT...LON 4297 8954 4288 8907 4327 8906 4327 8940

$$

CRAVEN
000 
WWUS53 KMKX 242211
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
511 PM CDT THU MAY 24 2007

WIC025-242221-
/O.CAN.KMKX.SV.W.0014.000000T0000Z-070524T2215Z/
DANE-
511 PM CDT THU MAY 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DANE COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND MOVE TO THE NORTHEAST.  

WIND GUSTS AROUND 45 MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH 
NORTHEAST DANE INTO WESTERN DODGE COUNTY THROUGH 530 PM.

LAT...LON 4297 8954 4288 8907 4327 8906 4327 8940

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:43 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 24, 2:43 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
243 PM CDT THU MAY 24 2007

.DISCUSSION...FCST FOCUS ON PCPN TRENDS THIS EVENING...THEN PCPN
CHCS AGAIN FRI NGT AND SAT AS FRONT RETURNS AS A WMFNT.

STRUGGLING SQUALL LINE AHEAD OF CDFNT HAS SO FAR BEEN RATHER MEAK.
AIRMASS IN WARM SECTOR HAS GOTTEN QUITE WARM. HOWEVER...THE DEEP
MIXING HAS LOWERED DWPNTS INTO THE UPPER 40S TO LOWER 50S...A BIT
HIGHER IN THE WRN CWA. AS A RESULT...AVAILABLE CAPE IS NEARLY NON-
EXISTENT AND MID LEVEL LAPSE RATES ARE ON THE ORDER OF 5-6C/KM.
LLV LAPSE RATES ARE STEEP AS BOTTOM OF SOUNDING IS DRY ADIABATIC
TO JUST ABOVE H8. DEEP LIFT PROVIDED BY H5 S/W PUSHING NE ACROSS
IA INTO MN THIS AFTN. CONCERN IS THAT AS S/W MOVES NE...DEEP FORCING
BECOMES WEAK IN OUR AREA AS LINE OF CONVECTION MOVES INTO SE
WI...THEREBY ALLOWING CONVECTION TO FIZZLE. MODELS DO SHOW GOOD
FRONTOGENESIS FROM H8 ON DOWN TO THE SFC...JUST HOW MUCH THIS CAN
OVERCOME THE WEAKENING DYNAMICS IS THE CHALLENGE.

OTHER INTERESTING ISSUE IS THE VERY STRONG GRADIENT WIND AHEAD OF
THE LINE OF SHOWERS AND STORMS. WE ARE GETTING DAMAGE REPORTS OF
TREES AND POWERLINES DOWN...AT SOME POINT IT WILL BECOME FUZZY AS
TO WHETHER THE STORMS CAUSED THE DAMAGE OR THE GRADIENT WIND WAS
AT FAULT. THESE STORMS MAY TAP INTO THE STRONG GRADIENT WINDS AND
UTILIZE MOMENTUM TRANSFER. THE DRY LLVS CREATING AN INVERTED V
SOUNDING WHICH MAY RESULT IN SOME EVAPORATIVE COOLING BURSTS OF
WIND. HOWEVER...BEST SEVERE THREAT SHOULD REMAIN NORTH OF OUR CWA
IN BETTER DEEP DYNAMICS.

FRONT TO BLOW THROUGH EARLY THIS EVENING. EXPECT MOST PCPN TO END
IN THE KMSN AREA BY 00Z...AND KMKE A FEW HOURS LATER. SHARPLY
COOLER AIRMASS BLOWS IN BY MORNING. HIGH PRESSURE/PLEASANT FOR
FRIDAY.

THINGS BECOME INTERESTING LATE FRIDAY NIGHT AND SATURDAY AS NEXT
H5 S/W APPROACHES FROM THE WNW. SFC LOW PUSHES UP INTO THE DKTAS
WITH WMFNT ARRIVING FROM THE S. SHEAR PROFILE BECOMES VERY
FAVORABLE ALONG SFC WMFNT WITH DEEP UVV AS S/W AND UPR DIVERGENCE
ARRIVE IN ZONAL FLOW. POTENTIAL FOR A QUICK SHOT OF HIGHER DWPNTS
AROUND 60 IN WM SECTOR. GFS SHOWS CAPES OF 1500J/KG. HAVE PUSHED
POPS INTO LIKELY CAT.

&&

.AVIATION...A STRONG COLD FRONT WILL MOVE EAST ACROSS SRN WI LATE
THU AFTERNOON THROUGH THE EVENING. SLY GRADIENT SFC WINDS OF 30 KTS
GUSTING TO 40 KTS WILL PREVAIL AHEAD OF THE COLD FRONT THU AFT.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY THROUGH THIS EVENING. VFR
CONDITIONS WILL MOSTLY PREVAIL EXCEPT WITHIN THE STORMS. SKIES WILL
CLEAR FROM WEST TO EAST ACROSS SRN WI LATE THIS EVENING INTO THE
OVERNIGHT WITH CLEAR SKIES AND VFR CONDITIONS FOR FRI.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR WIZ046-047-051-
052-057>060-063>066-069>072.

&&

05
Hazardous weather outlook, May 24, 12:30 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 PM CDT THU MAY 24 2007

WIZ046-047-051-052-056>060-062>072-250915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1230 PM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 6 PM CDT FOR STRONG SOUTH WINDS
GUSTING TO AROUND 45 MPH.

AIR QUALITY ADVISORY IN EFFECT UNTIL 6 PM CDT FOR OZAUKEE AND
SHEBOYGAN COUNTIES DUE TO HIGH LEVELS OF PARTICULATE POLLUTION.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING. THE MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL TO
GOLF BALL SIZE...AND DAMAGING WIND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY EVENING.

THERE IS A CHANCE OF MORE THUNDERSTORMS MEMORIAL DAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

LMZ643>646-665-250915-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1230 PM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN SEVERE WEATHER RISKS WILL BE LARGE HAIL TO GOLF BALL SIZE...AND
DAMAGING WIND GUSTS TO 60 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY AND
SATURDAY EVENING.

THERE IS A CHANCE OF MORE THUNDERSTORMS MEMORIAL DAY THROUGH
WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY BE REACHED SATURDAY AND SATURDAY
NIGHT.

FOWLE
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, May 24, 3:40 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     WESTFIELD               43.88N 89.49W
05/24/2007                   MARQUETTE          WI   CO-OP OBSERVER

            15 INCH DIAMETER TREE DOWN IN WESTFIELD. NUMEROUS
            BRANCHES DOWN IN ROADWAY.

&&

WOOD
Local storm report, May 24, 3:48 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TSTM WND GST     3 NW MINERAL POINT      42.89N 90.22W
05/24/2007  M45.00 MPH       IOWA               WI   AWOS

            KMRJ METAR 1916Z 25014G39KT 7SM +RA

0221 PM     TSTM WND GST     6 WNW SPRING GREEN      43.21N 90.18W
05/24/2007  M45.00 MPH       SAUK               WI   ASOS

            KLNR METAR 1922Z 24029G39KT 1 3/4SM -TSRA PK WND
            25039/1921

&&

JCRAVEN
Local storm report, May 24, 3:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
359 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     1 SW ENDEAVOR           43.70N 89.48W
05/24/2007  E65 MPH          MARQUETTE          WI   TRAINED SPOTTER

            LOTS OF BROKEN TREE BRANCHES BETWEEN PORTAGE AND
            ENDEAVOR.

&&

WOOD
Local storm report, May 24, 4:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     3 N PORTAGE             43.59N 89.47W
05/24/2007                   COLUMBIA           WI   TRAINED SPOTTER

            LOTS OF TREE BRANCHES DOWN NEAR INTERSTATE 39.

&&

WOOD
Local storm report, May 24, 4:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HIGH SUST WINDS  5 SSE MILWAUKEE         43.00N 87.93W
05/24/2007  M32.00 MPH       MILWAUKEE          WI   ASOS

            KMKE SUSTAINED 2-MIN WIND

0128 PM     HIGH SUST WINDS  4 NE MADISON            43.12N 89.33W
05/24/2007  M31.00 MPH       DANE               WI   ASOS

            KMSN SUSTAINED 2-MIN WINDS

0212 PM     HIGH SUST WINDS  6 W KENOSHA             42.58N 87.97W
05/24/2007  M35.00 MPH       KENOSHA            WI   ASOS

            KENW SUSTAINED 2-MIN WINDS

0242 PM     HIGH SUST WINDS  2 WSW FOND DU LAC       43.76N 88.48W
05/24/2007  M32.00 MPH       FOND DU LAC        WI   ASOS

            KFLD SUSTAINED 2-MIN WINDS

0255 PM     HIGH SUST WINDS  2 NW RACINE             42.75N 87.83W
05/24/2007  M30.00 MPH       RACINE             WI   ASOS

            KRAC SUSTAINED 2-MIN WINDS

&&

JCRAVEN
Local storm report, May 24, 4:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
439 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST DOUSMAN                 43.01N 88.47W
05/24/2007  M45 MPH          WAUKESHA           WI   MESONET

            KETTLE MORAINE MIDDLE SCHOOL WEATHER SITE. TIME IS
            ESTIMATED.

&&

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:36 AM CDTWind AdvisoryMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Jefferson and 10 more7 hr
May 24, 2:41 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.